New Mexico, 2023Drought in New Mexico, September 1 to 30, 2023
September 1 to 30, 2023 · NWS EPZ · 17 events in 17 counties and zones
Another month with most areas receiving below normal monsoon season precipitation lead to all areas of southern New Mexico being put into Severe(D2) to Exceptional(D4) drought.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another month with most areas receiving below normal monsoon season precipitation lead to all areas of southern New Mexico being put into Severe(D2) to Exceptional(D4) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 10:23 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 31, 10:23 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1123 PM MDT Thu Aug 31 2023
...New AVIATION...
.SYNOPSIS...
Issued at 200 PM MDT Thu Aug 31 2023
Hot and generally dry conditions are expected through next week.
The only rain chances will be west of the Continental Divide
through Saturday. Some record high temperatures are possible next
week as the lowlands approach or break 100 degrees again.
Occasional breezy conditions will accompany the heat Tuesday and
Wednesday.
&&
.DISCUSSION...
Issued at 200 PM MDT Thu Aug 31 2023
Models continue to advertise the ridge that has generally been
over the region this summer will return, although with a shift
into the central/southern plains for a short time before moving
back over the Borderland. Currently high is moving eastward and
located over eastern NM with mid and upper flow becoming SE. WV
imagery shows moisture plume slowly moving north through southern
NM and just barely getting into Grant county. Any thunderstorms
this afternoon and evening should be confined to northern Grant
county. As the high shifts NE for Friday, flow turns more
southerly and brings a more typical moisture plume north out of
Mexico. This plume will ride along the AZ border with some modest
instability and low level convergence which should help fire
storms in the afternoon in Hidalgo county and push north into the
evening. Locally heavy rain would be the main concern with these
and any wind over the Lordsburg playa causing blowing dust.
Similar situation for Saturday with moisture remaining west of the
Continental Divide. Temperatures through this period will be in
the 90s for the lowlands, warmest near the Rio Grande Valley,
coolest far west where low level moisture will be.
A slow moving upper low over northern CA will open up and start to
lift out Sun/Mon. This will start to shift flow at all levels to
the west to southwest and flush moisture out of the area. This
will lead to a more spring-like pattern with a period of breezy
westerly winds allowing temperatures to warm back up to around 100
degrees for many lowland locations. EC is warmest model, but
higher end GFS ensemble guidance is close to the EC. With westerly
flow, think the warmer temperatures are a definite possibility and
went along with it, which meant raising NBM temps about 2-4
degrees. This will be the pattern through at least Wed. The one
notable difference between models is Thu when EC keeps the low
level westerly flow going, but the GFS brings surface low into
northern NM with trough extending south along the Rio Grande
Valley allowing for winds to turn back to the SE, increase the
moisture keeps temps a little cooler. EC has H85 temps nearing
34-35C which for early September would lead to breaking record
highs by about 5 degrees. For now went with a compromise between
the two and kept highs near 100.
&&
.AVIATION...
(06Z TAFS)
Issued at 1122 PM MDT Thu Aug 31 2023
VFR conditions expected through the period. MVFR conditions possible
near TSRA/SHRA due to lower VIS in areas west of the Continental
Divide between 18-00Z. Otherwise, conditions will be dry across the
area. Winds become generally light and VRB overnight, then become
from the east and southeast with speeds AOB 12kts after 18Z. Winds
subside again around sunset. However, areas west of the Rio Grande
may have a shift on the winds, becoming from the west due to storms
near the AZ/NM border after 00Z.
&&
.FIRE WEATHER...
Issued at 200 PM MDT Thu Aug 31 2023
Besides some storm chances west of the Divide through Saturday,
expect dry and hot conditions for the first week of September.
High temperatures will generally be in the 90s to around 100
through the middle of next week as upper high moves east of the
area this weekend, but then rebuilds over southern NM next week.
RH's will be in the teens lowlands with some 20s in the highest
elevations. Winds early next week will shift around to the west
and get a little breezy at times with Tuesday and Wednesday
possibly in the 15-20 mph range.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 72 98 71 97 / 0 0 0 0
Sierra Blanca 67 92 64 90 / 0 0 0 0
Las Cruces 66 96 66 96 / 0 0 0 0
Alamogordo 63 95 65 93 / 0 0 0 0
Cloudcroft 49 71 49 72 / 0 0 0 0
Truth or Consequences 67 94 66 93 / 0 0 0 0
Silver City 62 87 61 87 / 10 20 10 30
Deming 65 96 64 95 / 0 0 10 10
Lordsburg 64 93 65 91 / 10 30 20 40
West El Paso Metro 71 97 70 96 / 0 0 0 0
Dell City 64 95 64 93 / 0 0 0 0
Fort Hancock 66 98 66 96 / 0 0 0 0
Loma Linda 64 90 64 88 / 0 0 0 0
Fabens 66 98 67 95 / 0 0 0 0
Santa Teresa 67 95 66 94 / 0 0 0 0
White Sands HQ 68 96 69 95 / 0 0 0 0
Jornada Range 64 94 66 94 / 0 0 0 0
Hatch 66 97 65 96 / 0 0 0 10
Columbus 67 95 66 93 / 0 0 0 10
Orogrande 64 95 64 92 / 0 0 0 0
Mayhill 54 84 54 83 / 0 0 0 0
Mescalero 54 84 53 83 / 0 0 0 0
Timberon 50 79 51 80 / 0 0 0 0
Winston 55 87 58 84 / 10 0 0 20
Hillsboro 63 93 63 92 / 0 0 0 10
Spaceport 65 95 64 93 / 0 0 0 0
Lake Roberts 50 85 55 85 / 10 20 10 30
Hurley 63 92 63 89 / 10 10 10 20
Cliff 58 93 58 89 / 10 20 10 40
Mule Creek 57 88 62 86 / 20 20 20 40
Faywood 62 91 64 91 / 0 10 10 20
Animas 64 93 64 91 / 10 40 30 50
Hachita 65 93 64 92 / 0 20 10 30
Antelope Wells 63 93 62 91 / 0 40 20 40
Cloverdale 62 88 62 86 / 10 40 30 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...29-Crespo-Jones
Hazardous weather outlook, Aug 31, 10:01 AM MST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1101 AM MDT Thu Aug 31 2023
NMZ401>417-TXZ418>424-011715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1101 AM MDT Thu Aug 31 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
A few isolated thunderstorms today in the Gila Region but
otherwise no hazards expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few thunderstorms along and west of the Continental Divide
through the weekend. Pockets of locally heavy rain the main
concern. Triple digit temperatures possible for El Paso and the
Lower Valley early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Upper Gila River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) drought to Extreme(D3) drought. The Cooperative Observer in Cliff received 2.22 inches of precipitation which was 0.23 inches above normal.
Drought, Southern Gila Highlands/Black Range
- When
- September 1, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The zone started out with Severe(D2) drought in the west and Moderate(D1) drought east. By the end of the month, the west was in Extreme(D3) drought and the east was in Severe(D2) drought. The White Signal Cooperative Observer reported 1.03 inches of precipitation which was 0.57 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The zone started with Severe(D2) drought across the zone, by the end of the month the west was in Exceptional(D4) drought and Extreme(D3) drought in the east.
Drought, Southwest Desert/Lower Gila River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The zone started with Severe(D2) drought across the entire area, by the end of the month, the west was in Extreme(D3) drought and the east was in Exceptional(D4) drought. The Redrock Cooperative Observer reported 1.48 inches of precipitation which was 0.20 inches below normal.
Drought, Lowlands of the Bootheel
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The zone started September in Severe(D2) drought, by the end of the month, the northeast was in Exceptional(D4) drought with Extreme(D3) drought elsewhere. The Antelope Wells Cooperative Observer reported just 0.33 inches of precipitation which was 1.32 inches below normal.
Drought, Uplands of the Bootheel
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) drought to Extreme(D3) drought in September.
Drought, Southwest Desert/Mimbres Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The zone started in Severe(D2) drought, by the end of the month, the central areas were in Exceptional(D4) drought and the remainder of the zone in Extreme(D3) drought. The Deming Airport reported 0.98 inches of precipitation which was 0.17 inches below normal.
Drought, Eastern Black Range Foothills
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought throughout September. The Hillsboro Cooperative Observer reported 2.24 inches of precipitation which was 0.27 inches above normal.
Drought, Sierra County Lakes
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The entire zone except east-central areas remained in Severe(D2) drought. A small area of east-central remained in Moderate(D1) drought. The Truth or Consequences Airport reported 1.95 inches of precipitation which was 0.25 inches above normal.
Drought, Northern Dona Ana County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The entire zone went from Severe(D2) drought to Extreme(D3) drought. The Cooperative Observer site at New Mexico State University recorded 0.46 inches of precipitation which was 0.95 inches below normal.
Drought, Central Tularosa Basin
- When
- September 1, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The entire zone remained in Severe(D2) drought. The Cooperative Observer at White Sands National Park recorded 1,.47 inches of precipitation which was normal for the month.
Drought, Southern Tularosa Basin
- When
- September 1, 12:00 AM MST to September 19, 12:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The zone started out in Severe(D2) drought. By the end of the month, the southern half of the zone was placed in Extreme(D3) drought.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month. The Mountain Park Cooperative Observer recorded 2.58 inches of precipitation which was 0.10 inches above normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought throughout the month of September. The Cloudcroft Cooperative Observer recorded 2.83 inches of precipitation which was 0.40 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought throughout the month. The Elk Cooperative Observer recorded 2.32 inches of precipitation which was 0.30 inches below normal.
Drought, Otero Mesa
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The month started with the east in Extreme(D3) drought and the west in Severe(D2) drought. By the end of September, the entire zone was in Extreme(D3) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142009, 1142012, 1142013, 1142014, 1142016, 1142019, 1142042, 1142054, 1142062, 1142063, 1142064, 1142065, 1142070, 1142076, 1142079, 1142080, 1142082.